Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 16, NWS Duluth, MN

June 11, 2005Sawyer County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 11, 2005, 3:39 PM CDT for Sawyer County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 3:39 PM CDT (20:39 UTC)
Expired
Jun 11, 2005, 4:24 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:00 PM CDTTSTM WND DMG15 S Hayward, WITREES DOWN ALONG HIGHWAY 27 SOUTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 112039
TORDLH
WIC113-112145-
/O.NEW.KDLH.TO.W.0016.050611T2039Z-050611T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN

* UNTIL 445 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES SOUTH
  OF HAYWARD...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STONE LAKE BY 345 PM CDT
  LITTLE ROUND LAKE BY 350 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4583 9153 4565 9154 4604 9093 4615 9153

$$

SCW
2 follow-up statements
000 
WWUS53 KDLH 112052
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT SAT JUN 11 2005

WIC113-112145-
/O.CON.KDLH.TO.W.0016.000000T0000Z-050611T2145Z/
SAWYER WI-
351 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR SAWYER COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR STONE LAKE...OR 
ABOUT 6 MILES SOUTHWEST OF NORTHWOODS BEACH...OR ABOUT 11 MILES 
SOUTH OF HAYWARD...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES NORTHWEST OF RESERVE BY 355 PM CDT
  NORTHWOODS BEACH BY 400 PM CDT
  LITTLE ROUND LAKE BY 405 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4583 9153 4565 9154 4604 9093 4615 9153

$$

SCW
000 
WWUS53 KDLH 112124
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
423 PM CDT SAT JUN 11 2005

WIC113-112133-
/O.CAN.KDLH.TO.W.0016.000000T0000Z-050611T2145Z/
SAWYER WI-
423 PM CDT SAT JUN 11 2005

...THE TORNADO WARNING FOR SAWYER COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE. 

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT 
SATURDAY EVENING FOR EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4583 9153 4565 9154 4604 9093 4615 9153

$$

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:45 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 11, 2:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SAT JUN 11 2005

.DISCUSSION...SEVERE WEATHER IS MAIN FOCUS FOR TONIGHT

LATEST RUC40 INDICATES A GOOD POTENTIAL FOR SEVERE WEATHER IN THE
WATCH AREA THIS AFTERNOON AND EVENING. THE LATEST RUC FORECASTS
LI OF -7...WITH H85 THETA-E OVER 340K. THE 0-1KM VGP ALSO
INDICATES DECENT POTENTIAL FOR ROTATING SUPERCELLS. THE RESULT
SHOULD BE SOME LARGE HAIL AND DAMAGING WINDS.

THE LOW RESPONSIBLE FOR THE STORMS THIS EVENING SHOULD MOVE
NORTH OF THE BORDER BY 12Z SUNDAY...LEAVING JUST A SMALL
CHANCE OF A THUNDERSTORM FOR SUNDAY. OVERALL...IT LOOKS PRETTY
DRY...BUT WITH MUGGY AIR AND BOUNDARIES STILL PRESENT - WOULD
NOT RULE OUT THE POTENTIAL FOR AN ISOLATED STORM.

THE NEXT SYSTEM TAKES AIM ON THE NORTHLAND SUNDAY NIGHT AND
MONDAY...AND CLOSES OFF INTO MIDWEEK. HAVE WENT WITH MID RANGE
POPS...BUT MAY NEED TO BUMP INTO THE LIKELY CATEGORY WITH
LATER FORECASTS.

OTHER THAN THAT...IT LOOKS PRETTY DRY AFTER THE CLOSED LOW
MOVES OUT ON WEDNESDAY. HIGH PRESSURE WILL DRY THINGS OUT FOR
THE END OF THE WEEK.

.AVIATION...SHOWERS AND THUNDERSTORMS WILL PREVAIL THIS EVENING WITH
MVFR CIGS AND VSBYS IN THE STRONGER THUNDERSTORMS. IFR CIGS AND
VSBYS WITH BR EXPECTED AROUND 06Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

DAP/GSF
Hazardous weather outlook, Jun 11, 8:45 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DULUTH MN
845 AM CDT SAT JUN 11 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
845 AM CDT SAT JUN 11 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME LIKELY BY THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
BRAINERD...TO DULUTH...TO SILVER BAY LINE TODAY AND TONIGHT.
THE MAIN THREAT WITH THE SEVERE WEATHER IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM IN THE
SLIGHT RISK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART/DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:53 PM CDTTornado WarningDLHWashburn61 min
Jun 11, 4:40 PM CDTTornado WarningDLHBurnett41 min
Jun 11, 4:56 PM CDTSevere Thunderstorm WarningDLHPrice27 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.